IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2155 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,335 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed2160    
    Printed33    
    Emailed0    
    PDF Downloaded68    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2014  |  Volume : 80  |  Issue : 2  |  Page : 177-179

Central retinal artery occlusion and cerebral inrfaction following forehead injection with a corticosteroid suspension for vitiligo


1 Department of Dermatology, The Second Affiliated Hospital of Nanchang University, Nanchang, China
2 Department of Ophthalmology, The Second Affiliated Hospital of Nanchang University, Nanchang, China

Date of Web Publication26-Mar-2014

Correspondence Address:
Ou-gen Liu
1 Minde Road, Nanchang, Jiangxi Province
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.129416

Rights and Permissions



How to cite this article:
Liu Og, Chunming L, Juanjuan W, Xiaoyan X. Central retinal artery occlusion and cerebral inrfaction following forehead injection with a corticosteroid suspension for vitiligo. Indian J Dermatol Venereol Leprol 2014;80:177-9

How to cite this URL:
Liu Og, Chunming L, Juanjuan W, Xiaoyan X. Central retinal artery occlusion and cerebral inrfaction following forehead injection with a corticosteroid suspension for vitiligo. Indian J Dermatol Venereol Leprol [serial online] 2014 [cited 2019 Dec 10];80:177-9. Available from: http://www.ijdvl.com/text.asp?2014/80/2/177/129416


Sir,

A 15-year-old boy with a patch of vitiligo 2 cm above his left eyebrow received a subcutaneous injection of undiluted triamcinolone acetonide suspension (1 ml; 40 mg/ml) into the lesion. Several seconds after injection, he suddenly felt dizzy and complained of blurred vision in both his eyes. Five minutes later, he had no light perception in both eyes.

On examination at 7 hours, his muscle strength was normal and lower limb tendon reflexes were active. Pupillary light reflex was absent in both eyes and the intraocular pressures were normal. Retinal and macular edema associated with cherry red spot and scattered blot hemorrhages were present in the bilateral central retina [Figure 1]a and b. The visual evoked potential showed bilateral visual pathway impairment. MRI showed acute infarction in the corpus callosum [Figure 2]. Ultra-sonography of ophthalmic and cerebral arteries was normal. A diagnosis of bilateral central retinal artery occlusion and cerebral infarction was made. Therapy was directed towards anti-platelet aggregation, neurological nutrition, and dansen, a traditional Chinese medication for improving microcirculation was administered. After ten days of treatment, the patient had no vertigo but light perception did not recover in either eye.
Figure 1: (a) Retinal and macular edema associated with cherry red spot (b) Scattered blot hemorrhage in the central retina

Click here to view
Figure 2: MRI showing acute infarction in the corpus callosum

Click here to view


Unilateral central retinal artery occlusion following periocular injections of corticosteroid suspensions has been reported earlier. [1],[2] Our case is unusual in that there was bilateral central retinal artery occlusion with cerebral infarction; however, a similar case has recently been reported after cosmetic hyaluronic acid injection. [3] Owing to multiple anastomoses between the vascular supply of the face, orbit and ethmoids, there is potential for retrograde embolization of substances. It is likely that direct injection of the triamcinolone acetonide suspension (particle sizes range from 1 to 1000um [4] ) into a branch of the supraorbital artery was responsible for the bilateral central retinal artery occlusion. When the force of the injection is sufficient, the emboli can be propelled into the ophthalmic artery and via the internal carotid artery retrogradely into the anterior cerebral artery (a branch of the internal carotid artery which supplies the corpus callosum), causing cerebral infarction.

Caution is necessary while administering periocular intradermal injections of suspensions and other insoluble materials. Injections should be performed slowly and at as low a pressure as possible. Because the peripheral arteries of the face are small and collapsible, blood may not appear during aspiration in the syringe despite entry of the needle into an arterial lumen. [5] It is necessary to be aware of the potential risks and benefits before such injections are given. If central retinal artery occlusion is suspected, early treatment with sublingual nitroglycerine may improve chances for visual recovery. [6]

 
  References Top

1.Gupta V, Sharma SC, Gupta A, Dogra MR. Retinal and choroidal microvasular embolization with methylprednisolone. Retina 2002;22:382-6.  Back to cited text no. 1
    
2.Edwards AO. Central retinal artery occlusion following forehead injection with a corticosteroid suspension. Pediatr Dermatol 2008;25:460-1.  Back to cited text no. 2
    
3.He MS, Sheu MM, Huang ZL, Tsai CH, Tsai RK. Sudden bilateral vision loss and brain infarction following cosmetic hyaluronic acid injection. JAMA Ophthalmol. 2013;131:1234-5.  Back to cited text no. 3
    
4.Benzon HT, Chew TL, McCarthy RJ, Benzon HA, Walega DR. Comparison of the particle sizes of different steroids and the effect of dilution: A review of the relative neurotoxicities of the steroids. Anesthesiology 2007;106:331-8.  Back to cited text no. 4
    
5.Danesh-Meyer HV, Savino PJ, Sergott RC. Case reports and small case series: Ocular and cerebral ischemia following facial injection of autologous fat. Arch Opthalmol 2001;119:777-8.  Back to cited text no. 5
    
6.Kuritzky S. Nitroglycerine to treat acute loss of vision. N Engl J Med 1990;323:1428.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 An Anatomical Study of the Middle Temporal Vein and the Drainage Vascular Networks to Assess the Potential Complications and the Preventive Maneuver During Temporal Augmentation Using Both Anterograde and Retrograde Injections
Tanvaa Tansatit,Prawit Apinuntrum,Thavorn Phetudom
Aesthetic Plastic Surgery. 2015; 39(5): 791
[Pubmed] | [DOI]
2 Verification of Embolic Channel Causing Blindness Following Filler Injection
Tanvaa Tansatit,Hyoung Jin Moon,Prawit Apinuntrum,Thavorn Phetudom
Aesthetic Plastic Surgery. 2014;
[Pubmed] | [DOI]
3 Triamcinolone
Reactions Weekly. 2014; 1515(1): 177
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow